July  2011, 5(3): 409-472. doi: 10.3934/jmd.2011.5.409

Contact homology of orbit complements and implied existence

1. 

Department of Mathematics, Purdue University, 150 N. University St. , West Lafayette, IN 47906, United States

Received  November 2010 Revised  October 2011 Published  November 2011

For Reeb vector fields on closed 3-manifolds, cylindrical contact homology is used to show that the existence of a set of closed Reeb orbit with certain knotting/linking properties implies the existence of other Reeb orbits with other knotting/linking properties relative to the original set. We work out a few examples on the 3-sphere to illustrate the theory, and describe an application to closed geodesics on $S^2$ (a version of a result of Angenent in [1]).
Citation: Al Momin. Contact homology of orbit complements and implied existence. Journal of Modern Dynamics, 2011, 5 (3) : 409-472. doi: 10.3934/jmd.2011.5.409
References:
[1]

Sigurd B. Angenent, Curve shortening and the topology of closed geodesics on surfaces, Ann. of Math. (2), 162 (2005), 1187-1241.  Google Scholar

[2]

Frédéric Bourgeois, Kai Cieliebak and Tobias Ekholm, A note on Reeb dynamics on the tight 3-sphere, J. Mod. Dyn., 1 (2007), 597-613. doi: 10.3934/jmd.2007.1.597.  Google Scholar

[3]

F. Bourgeois, Y. Eliashberg, H. Hofer, K. Wysocki and E. Zehnder, Compactness results in symplectic field theory, Geom. Topol., 7 (2003), 799-888. doi: 10.2140/gt.2003.7.799.  Google Scholar

[4]

Frédéric Bourgeois and Klaus Mohnke, Coherent orientations in symplectic field theory, Math. Z., 248 (2004), 123-146.  Google Scholar

[5]

Frédéric Bourgeois, "A Morse-Bott Approach to Contact Homology," Ph.D. thesis, Stanford University, 2002.  Google Scholar

[6]

Frédéric Bourgeois, Contact homology and homotopy groups of the space of contact structures, Math. Res. Lett., 13 (2006), 71-85.  Google Scholar

[7]

Andrew Cotton-Clay, Symplectic Floer homology of area-preserving surface diffeomorphisms, Geom. Topol., 13 (2009), 2619-2674.  Google Scholar

[8]

V. Colin, P. Ghiggini, K. Honda and M. Hutchings, Sutures and contact homology I, arXiv:1004.2942, 2010. Google Scholar

[9]

V. Colin and K. Honda, Reeb vector fields and open book decompositions,, \arXiv{0809.5088}., ().   Google Scholar

[10]

Vincent Colin and Ko Honda, Stabilizing the monodromy of an open book decomposition, Geom. Dedicata, 132 (2008), 95-103. doi: 10.1007/s10711-007-9165-5.  Google Scholar

[11]

Vincent Colin, Ko Honda and François Laudenbach, On the flux of pseudo-Anosov homeomorphisms, Algebr. Geom. Topol., 8 (2008), 2147-2160. doi: 10.2140/agt.2008.8.2147.  Google Scholar

[12]

J. C. Cha and C. Livingston, Knotinfo: Table of knot invariants. Available from:, \url{http://www.indiana.edu/~knotinfo}., ().   Google Scholar

[13]

Dragomir L. Dragnev, Fredholm theory and transversality for noncompact pseudoholomorphic maps in symplectizations, Comm. Pure Appl. Math., 57 (2004), 726-763. doi: 10.1002/cpa.20018.  Google Scholar

[14]

Y. Eliashberg, A. Givental and H. Hofer, Introduction to symplectic field theory, GAFA 2000 (Tel Aviv, 1999), in "Geom. Funct. Anal. 2000," Special Volume, Part II, 560-673.  Google Scholar

[15]

John B. Etnyre and Jeremy Van Horn-Morris, Fibered transverse knots and the Bennequin bound, International Mathematics Research Notices, 2011 (2011), 1483-1509. Google Scholar

[16]

Yakov Eliashberg, Sang Seon Kim and Leonid Polterovich, Geometry of contact transformations and domains: Orderability versus squeezing, Geom. Topol., 10 (2006), 1635-1747.  Google Scholar

[17]

Andreas Floer, Helmut Hofer and Dietmar Salamon, Transversality in elliptic Morse theory for the symplectic action, Duke Math. J., 80 (1995), 251-292. doi: 10.1215/S0012-7094-95-08010-7.  Google Scholar

[18]

John Franks, Geodesics on $S^2$ and periodic points of annulus homeomorphisms, Invent. Math., 108 (1992), 403-418. doi: 10.1007/BF02100612.  Google Scholar

[19]

David Gabai, Detecting fibred links in $S^3$, Comment. Math. Helv., 61 (1986), 519-555. doi: 10.1007/BF02621931.  Google Scholar

[20]

Hansjörg Geiges, "An Introduction to Contact Topology," Cambridge Studies in Advanced Mathematics, 109, Cambridge University Press, Cambridge, 2008. doi: 10.1017/CBO9780511611438.  Google Scholar

[21]

E. Giroux, Géométrie de contact: De la dimension trois vers les dimensions supérieures, in "Proceedings of the International Congress of Mathematicians," Vol. II (Beijing, 2002), Higher Ed. Press, Beijing, (2002), 405-414.  Google Scholar

[22]

R. W. Ghrist, J. B. Van den Berg and R. C. Vandervorst, Morse theory on spaces of braids and Lagrangian dynamics, Invent. Math., 152 (2003), 369-432. doi: 10.1007/s00222-002-0277-0.  Google Scholar

[23]

R. W. Ghrist, J. B. Van den Berg, R. C. Vandervorst and W. Wójcik, Braid Floer homology,, \arXiv{0910.0647}., ().   Google Scholar

[24]

Matthew Hedden, An Ozsváth-Szabó Floer homology invariant of knots in a contact manifold, Adv. Math., 219 (2008), 89-117. doi: 10.1016/j.aim.2008.04.007.  Google Scholar

[25]

Umberto Hryniewicz, Al Momin and Pedro Salomão, A Poincaré-Birkhoff Theorem for Reeb flows on $S^3$,, preprint, ().   Google Scholar

[26]

Adam Harris and Gabriel P. Paternain, Dynamically convex Finsler metrics and $J$-holomorphic embedding of asymptotic cylinders, Ann. Global Anal. Geom., 34 (2008), 115-134. doi: 10.1007/s10455-008-9111-2.  Google Scholar

[27]

U. Hryniewicz and P. A. S. Salomão, On the existence of disk-like global sections for Reeb flows on the tight 3-sphere,, to appear in Duke Mathematical Journal., ().   Google Scholar

[28]

Michael Hutchings, An index inequality for embedded pseudoholomorphic curves in symplectizations, J. Eur. Math. Soc. (JEMS), 4 (2002), 313-361. doi: 10.1007/s100970100041.  Google Scholar

[29]

H. Hofer, K. Wysocki and E. Zehnder, Properties of pseudo-holomorphic curves in symplectisations. II. Embedding controls and algebraic invariants, Geom. Funct. Anal., 5 (1995), 270-328. doi: 10.1007/BF01895669.  Google Scholar

[30]

_____, Properties of pseudoholomorphic curves in symplectisations. I. Asymptotics, Ann. Inst. H. Poincaré Anal. Non Linéaire, 13 (1996), 337-379.  Google Scholar

[31]

_____, The dynamics on three-dimensional strictly convex energy surfaces, Ann. of Math. (2), 148 (1998), 197-289.  Google Scholar

[32]

_____, Finite energy foliations of tight three-spheres and Hamiltonian dynamics, Ann. of Math. (2), 157 (2003), 125-255.  Google Scholar

[33]

Helmut Hofer and Eduard Zehnder, "Symplectic Invariants and Hamiltonian Dynamics," Birkhäuser Advanced Texts: Basler Lehrbücher, [Birkhäuser Advanced Texts: Basel Textbooks], Birkhäuser Verlag, Basel, 1994.  Google Scholar

[34]

A. B. Katok, Ergodic perturbations of degenerate integrable Hamiltonian systems, Izv. Akad. Nauk SSSR Ser. Mat., 37 (1973), 539-576.  Google Scholar

[35]

Dusa McDuff, The local behaviour of holomorphic curves in almost complex 4-manifolds, J. Differential Geom., 34 (1991), 143-164.  Google Scholar

[36]

Mario J. Micallef and Brian White, The structure of branch points in minimal surfaces and in pseudoholomorphic curves, Ann. of Math. (2), 141 (1995), 35-85.  Google Scholar

[37]

Yi Ni, Knot Floer homology detects fibred knots, Invent. Math., 170 (2007), 577-608. doi: 10.1007/s00222-007-0075-9.  Google Scholar

[38]

Matthias Schwarz, "Cohomology Operations from $S^1$-Cobordisms in Floer Homology," Ph.D. thesis, ETH Zurich, 1995. Google Scholar

[39]

R. Siefring, Intersection theory of punctured pseudoholomorphic curves,, to appear in Geometry & Topology, ().   Google Scholar

[40]

Richard Siefring, Relative asymptotic behavior of pseudoholomorphic half-cylinders, Comm. Pure Appl. Math., 61 (2008), 1631-1684. doi: 10.1002/cpa.20224.  Google Scholar

[41]

W. P. Thurston, Hyperbolic Structures on 3-manifolds, II: Surface groups and 3-manifolds which fiber over the circle, arXiv:math/9801045, 1998. Google Scholar

[42]

W. P. Thurston and H. E. Winkelnkemper, On the existence of contact forms, Proc. Amer. Math. Soc., 52 (1975), 345-347. doi: 10.1090/S0002-9939-1975-0375366-7.  Google Scholar

[43]

Chris Wendl, Automatic transversality and orbifolds of punctured holomorphic curves in dimension four, Comment. Math. Helv., 85 (2010), 347-407.  Google Scholar

show all references

References:
[1]

Sigurd B. Angenent, Curve shortening and the topology of closed geodesics on surfaces, Ann. of Math. (2), 162 (2005), 1187-1241.  Google Scholar

[2]

Frédéric Bourgeois, Kai Cieliebak and Tobias Ekholm, A note on Reeb dynamics on the tight 3-sphere, J. Mod. Dyn., 1 (2007), 597-613. doi: 10.3934/jmd.2007.1.597.  Google Scholar

[3]

F. Bourgeois, Y. Eliashberg, H. Hofer, K. Wysocki and E. Zehnder, Compactness results in symplectic field theory, Geom. Topol., 7 (2003), 799-888. doi: 10.2140/gt.2003.7.799.  Google Scholar

[4]

Frédéric Bourgeois and Klaus Mohnke, Coherent orientations in symplectic field theory, Math. Z., 248 (2004), 123-146.  Google Scholar

[5]

Frédéric Bourgeois, "A Morse-Bott Approach to Contact Homology," Ph.D. thesis, Stanford University, 2002.  Google Scholar

[6]

Frédéric Bourgeois, Contact homology and homotopy groups of the space of contact structures, Math. Res. Lett., 13 (2006), 71-85.  Google Scholar

[7]

Andrew Cotton-Clay, Symplectic Floer homology of area-preserving surface diffeomorphisms, Geom. Topol., 13 (2009), 2619-2674.  Google Scholar

[8]

V. Colin, P. Ghiggini, K. Honda and M. Hutchings, Sutures and contact homology I, arXiv:1004.2942, 2010. Google Scholar

[9]

V. Colin and K. Honda, Reeb vector fields and open book decompositions,, \arXiv{0809.5088}., ().   Google Scholar

[10]

Vincent Colin and Ko Honda, Stabilizing the monodromy of an open book decomposition, Geom. Dedicata, 132 (2008), 95-103. doi: 10.1007/s10711-007-9165-5.  Google Scholar

[11]

Vincent Colin, Ko Honda and François Laudenbach, On the flux of pseudo-Anosov homeomorphisms, Algebr. Geom. Topol., 8 (2008), 2147-2160. doi: 10.2140/agt.2008.8.2147.  Google Scholar

[12]

J. C. Cha and C. Livingston, Knotinfo: Table of knot invariants. Available from:, \url{http://www.indiana.edu/~knotinfo}., ().   Google Scholar

[13]

Dragomir L. Dragnev, Fredholm theory and transversality for noncompact pseudoholomorphic maps in symplectizations, Comm. Pure Appl. Math., 57 (2004), 726-763. doi: 10.1002/cpa.20018.  Google Scholar

[14]

Y. Eliashberg, A. Givental and H. Hofer, Introduction to symplectic field theory, GAFA 2000 (Tel Aviv, 1999), in "Geom. Funct. Anal. 2000," Special Volume, Part II, 560-673.  Google Scholar

[15]

John B. Etnyre and Jeremy Van Horn-Morris, Fibered transverse knots and the Bennequin bound, International Mathematics Research Notices, 2011 (2011), 1483-1509. Google Scholar

[16]

Yakov Eliashberg, Sang Seon Kim and Leonid Polterovich, Geometry of contact transformations and domains: Orderability versus squeezing, Geom. Topol., 10 (2006), 1635-1747.  Google Scholar

[17]

Andreas Floer, Helmut Hofer and Dietmar Salamon, Transversality in elliptic Morse theory for the symplectic action, Duke Math. J., 80 (1995), 251-292. doi: 10.1215/S0012-7094-95-08010-7.  Google Scholar

[18]

John Franks, Geodesics on $S^2$ and periodic points of annulus homeomorphisms, Invent. Math., 108 (1992), 403-418. doi: 10.1007/BF02100612.  Google Scholar

[19]

David Gabai, Detecting fibred links in $S^3$, Comment. Math. Helv., 61 (1986), 519-555. doi: 10.1007/BF02621931.  Google Scholar

[20]

Hansjörg Geiges, "An Introduction to Contact Topology," Cambridge Studies in Advanced Mathematics, 109, Cambridge University Press, Cambridge, 2008. doi: 10.1017/CBO9780511611438.  Google Scholar

[21]

E. Giroux, Géométrie de contact: De la dimension trois vers les dimensions supérieures, in "Proceedings of the International Congress of Mathematicians," Vol. II (Beijing, 2002), Higher Ed. Press, Beijing, (2002), 405-414.  Google Scholar

[22]

R. W. Ghrist, J. B. Van den Berg and R. C. Vandervorst, Morse theory on spaces of braids and Lagrangian dynamics, Invent. Math., 152 (2003), 369-432. doi: 10.1007/s00222-002-0277-0.  Google Scholar

[23]

R. W. Ghrist, J. B. Van den Berg, R. C. Vandervorst and W. Wójcik, Braid Floer homology,, \arXiv{0910.0647}., ().   Google Scholar

[24]

Matthew Hedden, An Ozsváth-Szabó Floer homology invariant of knots in a contact manifold, Adv. Math., 219 (2008), 89-117. doi: 10.1016/j.aim.2008.04.007.  Google Scholar

[25]

Umberto Hryniewicz, Al Momin and Pedro Salomão, A Poincaré-Birkhoff Theorem for Reeb flows on $S^3$,, preprint, ().   Google Scholar

[26]

Adam Harris and Gabriel P. Paternain, Dynamically convex Finsler metrics and $J$-holomorphic embedding of asymptotic cylinders, Ann. Global Anal. Geom., 34 (2008), 115-134. doi: 10.1007/s10455-008-9111-2.  Google Scholar

[27]

U. Hryniewicz and P. A. S. Salomão, On the existence of disk-like global sections for Reeb flows on the tight 3-sphere,, to appear in Duke Mathematical Journal., ().   Google Scholar

[28]

Michael Hutchings, An index inequality for embedded pseudoholomorphic curves in symplectizations, J. Eur. Math. Soc. (JEMS), 4 (2002), 313-361. doi: 10.1007/s100970100041.  Google Scholar

[29]

H. Hofer, K. Wysocki and E. Zehnder, Properties of pseudo-holomorphic curves in symplectisations. II. Embedding controls and algebraic invariants, Geom. Funct. Anal., 5 (1995), 270-328. doi: 10.1007/BF01895669.  Google Scholar

[30]

_____, Properties of pseudoholomorphic curves in symplectisations. I. Asymptotics, Ann. Inst. H. Poincaré Anal. Non Linéaire, 13 (1996), 337-379.  Google Scholar

[31]

_____, The dynamics on three-dimensional strictly convex energy surfaces, Ann. of Math. (2), 148 (1998), 197-289.  Google Scholar

[32]

_____, Finite energy foliations of tight three-spheres and Hamiltonian dynamics, Ann. of Math. (2), 157 (2003), 125-255.  Google Scholar

[33]

Helmut Hofer and Eduard Zehnder, "Symplectic Invariants and Hamiltonian Dynamics," Birkhäuser Advanced Texts: Basler Lehrbücher, [Birkhäuser Advanced Texts: Basel Textbooks], Birkhäuser Verlag, Basel, 1994.  Google Scholar

[34]

A. B. Katok, Ergodic perturbations of degenerate integrable Hamiltonian systems, Izv. Akad. Nauk SSSR Ser. Mat., 37 (1973), 539-576.  Google Scholar

[35]

Dusa McDuff, The local behaviour of holomorphic curves in almost complex 4-manifolds, J. Differential Geom., 34 (1991), 143-164.  Google Scholar

[36]

Mario J. Micallef and Brian White, The structure of branch points in minimal surfaces and in pseudoholomorphic curves, Ann. of Math. (2), 141 (1995), 35-85.  Google Scholar

[37]

Yi Ni, Knot Floer homology detects fibred knots, Invent. Math., 170 (2007), 577-608. doi: 10.1007/s00222-007-0075-9.  Google Scholar

[38]

Matthias Schwarz, "Cohomology Operations from $S^1$-Cobordisms in Floer Homology," Ph.D. thesis, ETH Zurich, 1995. Google Scholar

[39]

R. Siefring, Intersection theory of punctured pseudoholomorphic curves,, to appear in Geometry & Topology, ().   Google Scholar

[40]

Richard Siefring, Relative asymptotic behavior of pseudoholomorphic half-cylinders, Comm. Pure Appl. Math., 61 (2008), 1631-1684. doi: 10.1002/cpa.20224.  Google Scholar

[41]

W. P. Thurston, Hyperbolic Structures on 3-manifolds, II: Surface groups and 3-manifolds which fiber over the circle, arXiv:math/9801045, 1998. Google Scholar

[42]

W. P. Thurston and H. E. Winkelnkemper, On the existence of contact forms, Proc. Amer. Math. Soc., 52 (1975), 345-347. doi: 10.1090/S0002-9939-1975-0375366-7.  Google Scholar

[43]

Chris Wendl, Automatic transversality and orbifolds of punctured holomorphic curves in dimension four, Comment. Math. Helv., 85 (2010), 347-407.  Google Scholar

[1]

Leonardo Câmara, Bruno Scárdua. On the integrability of holomorphic vector fields. Discrete & Continuous Dynamical Systems, 2009, 25 (2) : 481-493. doi: 10.3934/dcds.2009.25.481

[2]

Angela Aguglia, Antonio Cossidente, Giuseppe Marino, Francesco Pavese, Alessandro Siciliano. Orbit codes from forms on vector spaces over a finite field. Advances in Mathematics of Communications, 2020  doi: 10.3934/amc.2020105

[3]

Peter Albers, Urs Frauenfelder. Floer homology for negative line bundles and Reeb chords in prequantization spaces. Journal of Modern Dynamics, 2009, 3 (3) : 407-456. doi: 10.3934/jmd.2009.3.407

[4]

Peter Albers, Jean Gutt, Doris Hein. Periodic Reeb orbits on prequantization bundles. Journal of Modern Dynamics, 2018, 12: 123-150. doi: 10.3934/jmd.2018005

[5]

Lisa C. Jeffrey and Frances C. Kirwan. Intersection pairings in moduli spaces of holomorphic bundles on a Riemann surface. Electronic Research Announcements, 1995, 1: 57-71.

[6]

João Paulo da Silva, Julio López, Ricardo Dahab. Isogeny formulas for Jacobi intersection and twisted hessian curves. Advances in Mathematics of Communications, 2020, 14 (3) : 507-523. doi: 10.3934/amc.2020048

[7]

John Erik Fornæss. Periodic points of holomorphic twist maps. Discrete & Continuous Dynamical Systems, 2005, 13 (4) : 1047-1056. doi: 10.3934/dcds.2005.13.1047

[8]

Kei Irie. Dense existence of periodic Reeb orbits and ECH spectral invariants. Journal of Modern Dynamics, 2015, 9: 357-363. doi: 10.3934/jmd.2015.9.357

[9]

Marcelo R. R. Alves. Positive topological entropy for Reeb flows on 3-dimensional Anosov contact manifolds. Journal of Modern Dynamics, 2016, 10: 497-509. doi: 10.3934/jmd.2016.10.497

[10]

Qigang Yuan, Jingli Ren. Periodic forcing on degenerate Hopf bifurcation. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2857-2877. doi: 10.3934/dcdsb.2020208

[11]

W. Layton, Iuliana Stanculescu, Catalin Trenchea. Theory of the NS-$\overline{\omega}$ model: A complement to the NS-$\alpha$ model. Communications on Pure & Applied Analysis, 2011, 10 (6) : 1763-1777. doi: 10.3934/cpaa.2011.10.1763

[12]

Franz W. Kamber and Peter W. Michor. The flow completion of a manifold with vector field. Electronic Research Announcements, 2000, 6: 95-97.

[13]

Jifeng Chu, Zhaosheng Feng, Ming Li. Periodic shadowing of vector fields. Discrete & Continuous Dynamical Systems, 2016, 36 (7) : 3623-3638. doi: 10.3934/dcds.2016.36.3623

[14]

Peter Giesl. Converse theorem on a global contraction metric for a periodic orbit. Discrete & Continuous Dynamical Systems, 2019, 39 (9) : 5339-5363. doi: 10.3934/dcds.2019218

[15]

Isaac A. García, Jaume Giné. Non-algebraic invariant curves for polynomial planar vector fields. Discrete & Continuous Dynamical Systems, 2004, 10 (3) : 755-768. doi: 10.3934/dcds.2004.10.755

[16]

Peng Huang, Xiong Li, Bin Liu. Invariant curves of smooth quasi-periodic mappings. Discrete & Continuous Dynamical Systems, 2018, 38 (1) : 131-154. doi: 10.3934/dcds.2018006

[17]

Robert Roussarie. A topological study of planar vector field singularities. Discrete & Continuous Dynamical Systems, 2020, 40 (9) : 5217-5245. doi: 10.3934/dcds.2020226

[18]

Xiao-Ping Wang, Xianmin Xu. A dynamic theory for contact angle hysteresis on chemically rough boundary. Discrete & Continuous Dynamical Systems, 2017, 37 (2) : 1061-1073. doi: 10.3934/dcds.2017044

[19]

Anete S. Cavalcanti. An existence proof of a symmetric periodic orbit in the octahedral six-body problem. Discrete & Continuous Dynamical Systems, 2017, 37 (4) : 1903-1922. doi: 10.3934/dcds.2017080

[20]

Xueting Tian, Shirou Wang, Xiaodong Wang. Intermediate Lyapunov exponents for systems with periodic orbit gluing property. Discrete & Continuous Dynamical Systems, 2019, 39 (2) : 1019-1032. doi: 10.3934/dcds.2019042

2019 Impact Factor: 0.465

Metrics

  • PDF downloads (53)
  • HTML views (0)
  • Cited by (6)

Other articles
by authors

[Back to Top]